Texas, 2005

Flash Flooding and Damaging Winds in Texas, May 15, 2005

May 15, 2005 · NWS MAF · 8 events in 4 counties and zones

A complex of showers and thunderstorms propagated over the Permian Basin of west Texas during the morning hours of the 15th. Isolated occurrences of small hail and damaging thunderstorm winds were associated with the convection over the central Permian Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$355,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A complex of showers and thunderstorms propagated over the Permian Basin of west Texas during the morning hours of the 15th. Isolated occurrences of small hail and damaging thunderstorm winds were associated with the convection over the central Permian Basin. These storms additionally produced very heavy rainfall with measured rainfall totals approaching two inches across parts of the area. Numerous reports of flash flooding resulted, mainly in urban areas. The worst flooding occurred in Odessa where fire crews conducted more than thirty high water rescues. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 15, 1:14 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, May 15, 1:14 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 AM CDT SUN MAY 15 2005

.SHORT TERM...
CONVECTION ONGOING OVER THE CWA THIS MORNING IN MOIST...SLIGHTLY
UNSTABLE AIRMASS.  A FEW STRONG STORMS RESULTING.  IN ADDITION...
MCS HEADING FOR SOUTHEAST NEW MEXICO...AND WITH EAST/SOUTHEAST
INFLOW AHEAD OF IT...AND SOME INDICATIONS ON REGIONAL RADAR OF
A BOUNDARY EXTENDING TO THE SOUTHEAST OF THE COMPLEX...IT COULD
BE AROUND LONG ENOUGH TO MAKE IT THROUGH SOUTHEAST NEW MEXICO
AND INTO THE PERMIAN BASIN OVER THE NEXT SEVERAL HOURS.

OTHERWISE...EXPECT A REPEAT PERFORMANCE OF CONVECTION TODAY...
EXCEPT MORE SO...AS STEEP MID LEVEL LAPSE RATES WILL PERSIST OVER
THE WESTERN FRINGE OF THE CWA.  SINCE SOME HEATING OF THE HIGHER
TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS WILL OCCUR BY
SUNDAY AFTERNOON...AND A SHORTWAVE TROUGH WILL BE HEADING FOR
THESE AREAS...THINK WE/LL SEE EXTENSIVE TSRA DEVELOPMENT.  0 TO
6 KM BULK SHEAR IS PROGGED TO BE AT LEAST 25 TO 35 MPH...AND IS
ALSO INDICATED TO INCREASE TO 35 TO 45 KT BY 16/00Z.  SINCE WE/LL
HAVE EAST/SOUTHEAST UPSLOPE FLOW AT THE SURFACE AND NORTHWESTERLY
FLOW ALOFT...SUPERCELL THUNDERSTORMS COULD RESULT.  MID LEVEL
WINDS ARE ONLY PROGGED TO BE 10 TO 15 KT...BUT INSTABILITY
COULD OFFSET THIS.

.LONG TERM...
TROUGH AXIS IS EXPECTED TO CLEAR THE AREA BY LATE MONDAY NIGHT/
EARLY TUESDAY...DEPENDING ON WHICH MODEL YOU BELIEVE.  SINCE
TIME IS SHORT...WILL NOT FIDDLE WITH GRIDS BEYOND TONIGHT MUCH.
BESIDES...AN UPPER RIDGE WILL BUILD INTO THE AREA...AND HOLD SWAY
BY MIDWEEK.  SO...TEMPERATURES APPEAR TO BE THE BIGGEST CHALLENGE
FOR MUCH OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              74  58  83  64 /  50  50  20   0
CARLSBAD NM                78  59  87  59 /  70  50  20   0
DRYDEN TX                  80  62  83  62 /  50  50  20   0
FORT STOCKTON TX           78  62  86  63 /  60  50  20   0
GUADALUPE PASS TX          74  56  83  61 /  60  50  10   0
HOBBS NM                   76  59  86  63 /  70  50  20   0
MARFA TX                   73  51  80  51 /  50  50  20   0
MIDLAND INTL AIRPORT TX    74  59  82  63 /  50  50  20   0
ODESSA TX                  76  60  86  67 /  60  50  20   0
WINK TX                    80  62  90  65 /  60  50  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, May 15, 4:02 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 AM CDT SUN MAY 15 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160902-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
502 AM CDT SUN MAY 15 2005 (402 AM MDT SUN MAY 15 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED TO WIDESPREAD THUNDERSTORMS WILL AFFECT MOST LOCATIONS
IN THE OUTLOOK AREA TODAY.  SOME OF THESE STORMS WILL BE STRONG
ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS.  IN ADDITION...
FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IN AREAS THAT
RECEIVED RAINFALL ON SATURDAY.

THESE STRONG THUNDERSTORMS WILL LAST INTO THE EVENING...BUT
SHOULD DECREASE IN INTENSITY BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA MONDAY...WITH MORE ISOLATED THUNDERSTORMS POSSIBLE
MAINLY OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST
TEXAS ON TUESDAY.  ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE
NOT EXPECTED...A FEW STORMS ON MONDAY COULD BECOME STRONG
ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND
STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND THIS
EVENING FROM THE SOUTHEAST NEW MEXICO PLAINS TO THE DAVIS
MOUNTAINS...AND EASTWARD TO THE STOCKTON PLATEAU AND PERMIAN
BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 15, 12:45 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 AM CDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             8 SW CARLSBAD           32.32N 104.33W
05/15/2005  1.75 INCH        EDDY               NM   TRAINED SPOTTER

            TRAINED NATIONAL WEATHER SERVICE SPOTTER REPORTED GOLF
            BALL SIZE HAIL 3 MILES WEST OF CAVERN CITY AIR TERMINAL.

0142 AM     HAIL             7 SW CARLSBAD           32.33N 104.32W
05/15/2005  1.75 INCH        EDDY               NM   FIRE DEPT/RESCUE

            GOLF BALL SIZE HAIL WAS REPORTED BY FIRE DEPARTMENT
            PERSONNEL ONE QUARTER MILE EAST OF CAVERN CITY AIR
            TERMINAL.

&&

SN

The radar

The Midland/Odessa radar (KMAF), 20 km away, was scanning. The volume nearest the first event began at 10:47 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Ector

When
May 15, 4:47 AM CST
Where
Ector County, Odessa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.850, -102.367

Ector County emergency management officials reported that several large trees were uprooted by severe thunderstorm wind gusts in Odessa.

Flash Flood, Ector

When
May 15, 5:50 AM CST to 9:30 AM CST
Where
Ector County, Odessa
Property damage
$250,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.850, -102.367

The Odessa Fire Department conducted thirty-five high water rescues as flash flooding of city streets stranded motorists in two to four feet of flowing flood waters. The Odessa American reported that the worst flooding occurred along Dixie Boulevard, Eighth Street, 42nd Street, and Muskingum Street.

Lightning, Ector

When
May 15, 5:50 AM CST
Where
Ector County, Odessa
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Emergency management officials in Odessa reported that lightning was responsible for setting two structure fires in Odessa. The heavy rainfall that occurred over the city aided the firefighter's efforts and helped limit structural damage.

Flash Flood, Midland

When
May 15, 6:29 AM CST to 8:30 AM CST
Where
Midland County, Midland
Property damage
$15,000
Reported by
BROADCAST MEDIA
Coordinates
32.000, -102.083

Reports of flash flooding in Midland were received as very heavy rainfall moved over the city. Initial reports indicated high water flowing through city streets, including Anetta and Eisenhower Streets near the intersection of Midland Drive in southern Midland. Several vehicles stalled in high water at the intersection of Wadley Drive and Godfrey Street by 06:53 CST, where water flowed over the hood of a pickup truck.

Thunderstorm Wind, Midland

When
May 15, 6:45 AM CST
Where
Midland County, Greenwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
32.000, -101.917

A trained spotter reported thunderstorm wind gusts estimated up to 60 MPH in Greenwood. The local broadcast media reported that several large trees were uprooted by the winds.

Flash Flood, Mitchell

When
May 15, 8:20 AM CST to 9:30 AM CST
Where
Mitchell County, 12 mi SSW of Westbrook
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
32.183, -101.100

A local radio station relayed a report of flash flooding that affected a rural homestead in southwestern Mitchell County. Local residents reported that more than two inches of rain fell in a short period of time. This resulted in high water that briefly threatened a home.

Flash Flood, Howard

When
May 15, 8:34 AM CST to 10:30 AM CST
Where
Howard County, Big Spring
Reported by
EMERGENCY MANAGER
Coordinates
32.250, -101.467

Flash flooding along Beals Creek rendered several city streets near downtown Big Spring impassable. The worst flooding was reported near the intersections of Sixth and Circle Streets, and Second and Denton Streets.

Flash Flood, Ector

When
May 15, 12:00 PM CST to 1:45 PM CST
Where
Ector County, Odessa
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -102.367

A second round of showers and thunderstorms moved over Ector County during the late morning hours. Additional heavy rainfall resulted in renewed flash flooding in parts of Odessa. High water was reported flowing through several city streets, including the intersections of 16th and Moss Streets and VFW and Stephenson Streets.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451276, 5451277, 5451283, 5451278, 5451282, 5451281, 5451279, 5451280.